Alert archive / Nevada / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 7, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 21, 2008, 2:40 PM PDT for Eureka County, Nevada. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2008, 2:40 PM PDT (21:40 UTC)
- Expired
- Jul 21, 2008, 3:15 PM PDT
- In force
- 35 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Eureka County, NV
The radar
The Elko radar (KLRX), 54 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1658 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KLKN 212142 SVRLKN NVC011-212215- /O.NEW.KLKN.SV.W.0007.080721T2140Z-080721T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 240 PM PDT MON JUL 21 2008 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EUREKA COUNTY IN NORTHERN NEVADA... * UNTIL 315 PM PDT * AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL EUREKA COUNTY...OR ABOUT 30 MILES SOUTHWEST OF CARLIN...AND MOVING NORTH AT 16 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN EUREKA COUNTY AT 250 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4044 11657 4043 11629 4015 11636 4016 11653 TIME...MOT...LOC 2140Z 185DEG 18KT 4023 11645 $$ TT/SI
1 follow-up statement
000 WWUS55 KLKN 212203 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 303 PM PDT MON JUL 21 2008 NVC011-212215- /O.CON.KLKN.SV.W.0007.000000T0000Z-080721T2215Z/ EUREKA NV- 303 PM PDT MON JUL 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR WEST CENTRAL EUREKA COUNTY... AT 302 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL EUREKA COUNTY...OR ABOUT 25 MILES SOUTHWEST OF CARLIN...MOVING NORTH AT 15 MPH. LAT...LON 4044 11657 4043 11629 4015 11636 4016 11653 TIME...MOT...LOC 2203Z 185DEG 18KT 4034 11644 $$ TT/SI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:00 PM PDT, 40 minutes earlier.
Area forecast discussion, Jul 21, 2:00 PM PDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 200 PM PDT MON JUL 21 2008 .SYNOPSIS...MONSOON MOISTURE WILL REMAIN OVER NORTHERN NEVADA TODAY AS A LOW PRESSURE SYSTEM ALONG CALIFORNIA COAST PUSHES ACROSS NORTHWEST NEVADA...RESULTING IN SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. THE THREAT OF THUNDERSTORMS WILL DIMINISH BY THURSDAY AS DRIER AIR MOVES INTO THE REGION. TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE WEEK. && .SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY...CURRENT RADAR LOOP SHOWS STRONG THUNDERSTORMS ALREADY DEVELOPING ACROSS THE AREA SO WILL MAINLY FOCUS ON TODAY AND TOMORROW. UPPER LEVEL LOW NEAR THE NRN CALIF COASTLINE IS BEGINNING TO EJECT NE AS AN OPEN WAVE THIS AFTERNOON...WITH MODELS SHOWING THIS LOW BRUSHING NW NV TONIGHT. MODELS CONTINUE TO SHOW A STRONG 80 KT JET ALOFT OVER WRN NV WITH PW/S OVER 1 INCH ACROSS MOST OF THE AREA EXCEPT NRN NYE COUNTY. ALONG WITH HIGH PW/S...IMPRESSIVE THETA-E AXIS EXISTS OVER CNTRL AND NE NV WITH DEEP MOISTURE IN THE BOUNDARY LAYER. ISOLATED STRONG THUNDERSTORMS ARE ALREADY DEVELOPING AT 1 PM THIS AFTERNOON SO BELIEVE MODELS ARE INITIALIZING THE UPPER LEVEL LOW AND ASSOCIATED BL MOISTURE WELL TODAY. RADAR ALSO SHOWING RELATIVELY SLOW STORM MOTION WITH SOME CELL TRAINING ALREADY DEVELOPING ACROSS CNTRL AND NE NV. WILL KEEP FLASH FLOOD WATCH GOING THROUGH TONIGHT...ALSO ADDED WHITE PINE COUNTY TO THE WATCH FOR MAINLY THE NORTHERN PORTION OF THE COUNTY ALONG AND NORTH OF HIGHWAY 50. EXPECT THUNDERSTORMS TO CONTINUE DEVELOPING THIS AFTERNOON AND WELL INTO THIS EVENING WITH VERY HEAVY RAINS...SMALL HAIL AND GUSTY WINDS POSSIBLE. WITH TSTORMS SHOWING SOME STRUCTURE...WIND GUSTS OVER 60 MPH WITH HAIL APPROACHING 1 INCH IN DIAMETER IS NOT OUT OF THE QUESTION. THROUGH TONIGHT...INCREASED POPS UP TO 55 PCT...MAINLY ACROSS NW ZONES. MODELS THEN SHOW THE PACIFIC UPPER LEVEL TROUGH QUICKLY MOVING NORTH AND EAST OF THE AREA WITH DRYING SOUTHWESTERLY FLOW OVER NRN AND CNTRL NV. EXPECT ANY SHOWERS AND TSTORMS TO BE CONFINED TO NRN NV AND XTRM EAST CNTRL NV TUESDAY AFTERNOON AS THIS DRY AIR PUSHES INTO THE REGION. DRY AIR WILL CONTINUE TO PUSH ACROSS ALL OF THE AREA WEDNESDAY AS TEMPS ARE EXPECTED INCREASE BACK ABOVE NORMAL BY WEDNESDAY. TT .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. HIGH PRESSURE CONTINUES TO BUILD TO THE SOUTHEAST OF THE SILVER STATE. THIS WILL KEEP A WEST SOUTHWESTERLY FLOW OVER THE GREAT BASIN THROUGH THURSDAY MORNING. BY THURSDAY AFTERNOON THE RIDGE STRENGTHENS AND CENTERS NEAR NEW MEXICO. THIS WILL TURN THE FLOW MORE SOUTH SOUTH WESTERLY AND ALLOW MONSOON MOISTURE TO ONCE AGAIN INFILTRATE THE THE WESTERN GREAT BASIN. BY FRIDAY AFTERNOON...ENOUGH MOISTURE SHOULD BE AVAILABLE FOR AFTERNOON THUNDERSTORMS TO FLARE UP ONCE AGAIN... MAINLY IN THE NORMAL CENTRAL NEVADA CONVERGENCE ZONE AND NORTHEASTERN NEVADA. HOW MUCH QPF WILL DEPEND ON HOW MUCH MOISTURE ACTUALLY MAKES IT INTO THE CWA. THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND. IPPI && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS AS THERE IS ABUNDANT MONSOON MOISTURE AVAILABLE FOR STORMS TO DEVELOP. GUSTY WINDS AND PERIODS OF HEAVY RAIN ARE EXPECTED OVER MUCH OF CENTRAL...NORTHERN...AND WESTERN NEVADA THROUGH TONIGHT. VFR CONDITIONS MAY QUICKLY CHANGE TO IFR OVER VERY SHORT DISTANCES DUE TO THE HEAVY RAINS REDUCING VISIBILITY. DOWN AND SOME POSSIBLE MICROBURSTS ARE POSSIBLE THROUGH THE LATE EVENING HOURS. ALSO OUTFLOW BOUNDARIES MAY EXIST WELL AWAY FROM THEIR STORM OF ORIGIN. PILOTS SHOULD BE AWARE OF THE POSSIBILITY NUMEROUS AREAS OF LLWS AND TAKE CAUTION WILL OPERATING AIRCRAFT TODAY. && .FIRE WEATHER...MAIN FOCUS WILL BE FLASH FLOODING THREAT AND STRONG THUNDERSTORMS THIS AFTERNOON SO WILL KEEP DISCUSSION SHORT TODAY. THUNDERSTORMS WILL CONTINUE INTO TONIGHT WITH WETTING RAINS SO NO DRY TSTORMS CONCERNS THROUGH THE MIDDLE OF THE WEEK. DRY AIR WILL PUSH INTO THE REGION TOMORROW WITH DIMINISHING RISK OF TSTORMS FOR THE REST OF THE WEEK. GOOD HUMIDITY RECOVERIES ARE EXPECTED THROUGH THURSDAY WITH RELATIVELY LIGHT WINDS. && .LKN WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR NVZ030>032-034>037 UNTIL LATE THIS EVENING FOR LOCALLY HEAVY RAIN.
Hazardous weather outlook, Jul 21, 3:49 AM PDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 349 AM PDT MON JUL 21 2008 NVZ013-030>037-220000- EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY- 349 AM PDT MON JUL 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL REFORM OVER NORTHERN AND CENTRAL NEVADA TODAY. ALONG WITH THE USUALLY GUSTY WINDS AND FREQUENT LIGHTNING...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALLS. SLOW MOVING OR TRAINING STORM SYSTEMS WILL ALSO BRING THE THREAT OF FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHERN NEVADA...IN EFFECT FROM NOON TODAY THROUGH MIDNIGHT. SHOWERS WILL DIMINISH FROM WEST TO EAST THIS EVENING AND OVERNIGHT AS DRIER AIR MOVES IN FROM THE WEST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL LINGER ACROSS PORTIONS OF CENTRAL AND EASTERN NEVADA THROUGH THE WEEK. THE THREAT OF SHOWERS INCREASES A LITTLE MORE FRIDAY AND SATURDAY AS ADDITIONAL MONSOON MOISTURE MOVES INTO CENTRAL AND EASTERN NEVADA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROOD
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:48 AM PDT | Flash Flood Watch | LKN | Elko, Eureka, Humboldt, Lander, White Pine | 20 hr |
| Jul 21, 1:50 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 25 min |
| Jul 21, 2:09 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 51 min |
| Jul 21, 3:06 PM PDT | Severe Thunderstorm Warning | LKN | Eureka, Lander | 39 min |
| Jul 21, 3:16 PM PDT | Tornado Warning | LKN | Eureka, Lander | 29 min |
| Jul 21, 3:39 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 36 min |
| Jul 21, 4:29 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 31 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.